Georgia, 2024

Damaging Winds in Georgia, June 6, 2024

June 6, 2024 · NWS FFC · 3 events in 1 county or zone

A broken line of isolated thunderstorms moved across central GA in the afternoon hours of the 6th. A couple of the more southern storms were able to become strong to severe with the main hazard being damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broken line of isolated thunderstorms moved across central GA in the afternoon hours of the 6th. A couple of the more southern storms were able to become strong to severe with the main hazard being damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 1:32 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 1:32 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
232 PM EDT Thu Jun 6 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 231 PM EDT Thu Jun 6 2024

At a glance:

-Humid and overcast today.

-A cold front during the overnight hours should turn the humidity
dial down tomorrow.

If you haven't been outside today, it's gross. It's only noon and
dewpoints have climbed into the 70s. A weak line of showers and
thunderstorms is hanging around parts of western GA and the metro
area. This is expected to die off with another round of convection
possible this afternoon as the front continues to make progress
through the state. Mostly along and south of I-85.  A few storms
could produce gusty to damaging winds, but the overall severe threat
remains low given.

Tomorrow looks significantly nicer. Behind the front, temps will
climb into the mid 80s and low 90s but minimum RH values are
expected to fall into the mid to upper 30s giving us a welcome break
from the humidity and keeping a lid on any thunderstorm activity.

Vaughn

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 231 PM EDT Thu Jun 6 2024

Saturday, the (relatively) cooler and drier continental airmass
will have overspread the forecast area. Despite high temperatures in
the mid 80s to low 90s, dewpoints in the 50s areawide will make the
airmass feel less oppressive than what is typical for early June. As
broad and deep troughing becomes the prevailing weather pattern over
the eastern CONUS, several disturbances within the base of the broad
trough will signal the end of our benign weather pattern. Sunday, as
a frontal boundary sags southward, the shower and thunderstorm
chances begin to increase across north Georgia. This front will
slowly progress southward through Monday before stalling out
somewhere across north Florida by Tuesday. As a result, daily rain
and thunderstorm chances are forecast areawide each day through the
end of the period. While SBCAPE will be running between 1000-2000
J/kg and deep layer shear will be in place from Sunday through
midweek, a few storms could become strong. At this time, no
significant severe weather or flooding impacts are in play
throughout the long term forecast period, but a few isolated
strong storms could become severe producing gusty winds and
frequent lightning. Strong storms could also produce instances of
locally heavy rainfall, especially with PWATs running between
1.5-2.0"+ in the moisture rich airmass. Sunday will be the warmest
day of the period with highs in the low 80s to mid 90s. Daytime
highs will then trend cooler each day after Sunday, moderating
back into the 80s by midweek.

KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Thu Jun 6 2024

Showers in the ATL area have come to an end. The potential for any
kind of redevelopment into afternoon TSRA remains low, but if it
were to happen it would be mostly likely after 21Z as marked by
VCSH. CIGS will continue to rise into Low VFR or high MVFR for the
rest of the afternoon with a CU field keeping coverage to SCT/BKN.
WSW at 5-10kts could be a little gusty this afternoon with 15kts
possible.

//ATL Confidence...18Z Update...

Medium on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  88  59  88 /  10   0   0   0
Atlanta         69  86  63  88 /   0   0   0   0
Blairsville     61  79  53  81 /  10   0   0   0
Cartersville    65  85  56  88 /   0   0   0   0
Columbus        71  92  64  91 /  10   0   0   0
Gainesville     66  84  60  86 /   0   0   0   0
Macon           68  92  59  91 /  10   0   0   0
Rome            64  86  57  89 /   0   0   0   0
Peachtree City  66  88  57  89 /   0   0   0   0
Vidalia         72  94  66  92 /  30  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Vaughn
LONG TERM....KAL
AVIATION...Vaughn
Hazardous weather outlook, Jun 6, 4:02 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Thu Jun 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms are expected
across portions of north and central Georgia today. A few storms
could be strong with gusty winds, heavy rainfall, and frequent
cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms are possible on Friday afternoon across
portions of east-central Georgia. Scattered thunderstorms will
return across the area Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 6, 12:42 PM EST, 3 hours before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT Thu Jun 6 2024

GAZ091-092-103-104-061815-
Schley GA-Sumter GA-Marion GA-Webster GA-
142 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of southeastern Marion,
central Webster, Schley and northwestern Sumter Counties through 215
PM EDT...

At 142 PM EDT, a strong thunderstorm was over Draneville, or 9 miles
northeast of Preston, moving east at 25 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Americus, Ellaville, Preston, Putnam, Murrays Crossroads, Friendship,
Doyle, Bumphead, La Crosse, Church Hill, Draneville, and Walls
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3220 8461 3237 8432 3237 8426 3230 8426
      3230 8422 3223 8422 3223 8420 3209 8416
      3206 8458
TIME...MOT...LOC 1742Z 249DEG 21KT 3218 8447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 1:53 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT Thu Jun 6 2024

GAZ051-061-062-061930-
Taliaferro GA-Hancock GA-Warren GA-
253 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of Warren, northeastern
Hancock and southern Taliaferro Counties through 330 PM EDT...

At 252 PM EDT, a strong thunderstorm was over Powelton, or 7 miles
south of Crawfordville, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Warrenton, Crawfordville, Norwood, Sharon, Camak, Springfield,
Cadley, Mayfield, Powelton, Barnett, Reese, Mesena, and Raytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3335 8292 3346 8301 3349 8298 3354 8296
      3361 8269 3360 8269 3360 8266 3361 8265
      3346 8259 3341 8255 3335 8255 3336 8253
      3334 8251
TIME...MOT...LOC 1852Z 271DEG 16KT 3345 8287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 2:23 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EDT Thu Jun 6 2024

GAZ072-082>084-062000-
Wilkinson GA-Bibb GA-Jones GA-Twiggs GA-
323 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of western Wilkinson,
east central Bibb, northern Twiggs and southeastern Jones Counties
through 400 PM EDT...

At 323 PM EDT, a strong thunderstorm was over Dry Branch, or 10 miles
northwest of Jeffersonville, moving east at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jeffersonville, Gordon, Ivey, McIntyre, Marion, Mountain Springs,
Griswoldville, Fitzpatrick, Ripley, Huber, Dry Branch, Myricks Mill,
and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3266 8355 3280 8358 3294 8345 3294 8336
      3293 8335 3294 8332 3294 8321 3266 8319
TIME...MOT...LOC 1923Z 265DEG 22KT 3278 8348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 3:14 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT Thu Jun 6 2024

GAZ108-109-062045-
Wilcox GA-Dodge GA-
414 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of southwestern Dodge
and southeastern Wilcox Counties through 445 PM EDT...

At 414 PM EDT, a strong thunderstorm was over Owensboro, or 8 miles
southwest of Abbeville, moving east at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Abbeville, Rochelle, Browning, Antioch Church, and Owensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3185 8346 3188 8349 3197 8347 3206 8327
      3190 8320 3188 8320 3185 8318 3185 8321
      3184 8321
TIME...MOT...LOC 2014Z 251DEG 17KT 3191 8341

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 3:42 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
442 PM EDT Thu Jun 6 2024

GAZ097-109-062115-
Laurens GA-Dodge GA-
442 PM EDT Thu Jun 6 2024

...A strong thunderstorm will impact portions of southwestern Laurens
and central Dodge Counties through 515 PM EDT...

At 442 PM EDT, a strong thunderstorm was over Plainfield, or near
Eastman, moving east at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Eastman, Cadwell, Chauncey, Rentz, Jay Bird Springs, Achord,
Plainfield, and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3210 8320 3227 8323 3240 8314 3246 8289
      3215 8294 3214 8295 3212 8295 3210 8297
TIME...MOT...LOC 2042Z 249DEG 22KT 3229 8313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
June 6, 3:42 PM EST to 3:44 PM EST
Where
Dodge County, 1.5 mi SSE of Bryant
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.330, -83.120

A manufactured home had a roof blown off by strong winds. Two trees then fell on the structure.

Thunderstorm Wind, Dodge

When
June 6, 3:45 PM EST to 3:47 PM EST
Where
Dodge County, 0.75 mi NE of Beehive
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.289, -83.112

Two trees down on powerlines at intersection of Plainfield Rd and Firehouse Rd.

Thunderstorm Wind, Dodge

When
June 6, 3:45 PM EST to 3:47 PM EST
Where
Dodge County, 1.81 mi NE of Bryant
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.370, -83.110

Tree down on home at intersection of Middle Ground Church Rd and ga hwy 126.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195539, 1195540, 1195541.